Most people experience minor side effects following COVID-19 vaccination. Pain, swelling, and a red or purple rash at the injection site are common reactions to these shots. Less commonly, someone may develop “COVID arm,” an exaggerated skin reaction.

COVID arm is an uncomfortable and harmless reaction that some people have to the Moderna and Pfizer-BioNTech COVID-19 vaccines. It causes a red or discolored rash, often covering a large area of skin at the vaccination site. It typically occurs around 1 week or more after vaccination and lasts 2 or 3 weeks.

This article looks at COVID arm, its symptoms, treatment, and why it happens.

All data and statistics are based on publicly available data at the time of publication. Some information may be out of date. Visit our coronavirus hub for the most recent information on the COVID-19 pandemic.

Gloved hands putting a band aid on an arm after a COVID vaccine shot.Share on Pinterest
Aleksandr Zubkov/Getty Images

COVID arm is a potential side effect of the Moderna and Pfizer mRNA COVID-19 vaccines. It is a localized skin rash on the arm at the vaccination site. It appears around 4–11 days after vaccination and may resolve after a few days or last for several weeks.

Common side effects of a COVID-19 vaccine include redness or purple rash, swelling, and pain at the injection site. However, a COVID arm skin reaction is larger and often more severe.

COVID arm is a delayed allergic reaction to the vaccine, and experts do not know why some people are more susceptible than others.

Learn more about the side effects of COVID vaccines.

COVID arm symptoms appear sometime after the vaccination, often taking 1 week or more to appear.

In a 2021 case study, COVID arm symptoms appeared around 7 days after the first vaccination dose but just 2 days after the second shot. The symptoms included:

  • intense itching
  • a red, purple, or discolored rash around the injection site
  • rash that spreads to hands or fingers
  • swelling
  • pain or discomfort
  • warmth
  • a lump at the injection site

Although this may raise some concerns, COVID arm is not serious or life threatening.

After vaccination, people commonly experience swelling and irritation at the injection site. The needle, the vaccine, or allergies can contribute to this inflammatory reaction. However, it is usually not serious and goes away on its own.

Rarely, a person develops a nodule at the injection site. It feels like a firm, soft tissue lump with no heat, redness, or signs of abscess. They can occur in the days or weeks following vaccination and may persist for weeks or months. They usually resolve spontaneously without treatment or investigation.

Experts link these nodules to vaccine ingredients such as neomycin or thiomersal. Potentially, with the Moderna vaccine, an ingredient called polyethylene glycol may be the cause.

COVID arm occurs when the immune system overreacts to the vaccine. When vaccine medication reaches the muscle, it triggers an immune response and the immune system creates antibodies to fight off the perceived infection.

In some people, the immune reaction becomes excessive, leading to the symptoms of COVID arm. Experts are still determining why some people have this reaction and others do not.

However, because COVID arm only occurs with mRNA vaccines, experts theorize that these vaccines could damage the thin layer of cells lining the tiny blood vessels in the skin of the arm.

In a study of 414 people with skin reactions to mRNA vaccination, 83% had reactions to Moderna and 17% to Pfizer. Experts are still determining why Moderna is more likely to cause reactions than Pfizer.

Learn how mRNA vaccines work.

COVID arm is a delayed reaction, often taking 1 week or more for symptoms to appear. In most cases, the rash and itching resolve within a few weeks without treatment.

If the rash is itchy, a person can take an antihistamine such as diphenhydramine (Benadryl). Pain-relief medication, such as acetaminophen or nonsteroidal anti-inflammatory drugs, can also help ease discomfort.

A person may find that applying a cool, wet compress to the area also helps ease pain and swelling.

If the reaction is severe, a person may require corticosteroids. These medications can ease the overactive immune response and help reduce swelling, itching, and pain.

COVID arm is not a serious condition and does not require hospitalization. In most cases, it will resolve on its own.

If a person experiences COVID arm, they should still receive booster shots. A doctor may recommend using the opposite arm for the following vaccination.

Find more COVID resources and information in our COVID-19 hub.

Most people with COVID arm do not require medical attention. However, if the reaction is severe or a person has any concerns, they need to contact a doctor.

Symptoms of anaphylaxis, a severe allergic reaction, include:

  • difficulty breathing
  • low blood pressure
  • swelling of the tongue or throat
  • rash or hives

Likewise, anyone who feels severely unwell after vaccination should seek medical attention.

Anaphylaxis is a severe allergic reaction that can be life threatening. The symptoms develop suddenly and include:

  • hives
  • swelling of the face or mouth
  • wheezing
  • fast, shallow breathing
  • a fast heart rate
  • clammy skin
  • anxiety or confusion
  • dizziness
  • vomiting
  • blue or white lips
  • fainting or loss of consciousness

If someone has these symptoms:

  1. Check whether they are carrying an epinephrine pen. If they are, follow the instructions on the side of the pen to use it.
  2. Dial 911 or the number of the nearest emergency department.
  3. Lay the person down from a standing position. If they have vomited, turn them onto their side.
  4. Stay with them until the emergency services arrive.

Some people may need more than one epinephrine injection. If the symptoms do not improve in 5–15 minutes, or they come back, use a second pen if the person has one.

COVID arm is a delayed allergic reaction to mRNA COVID-19 vaccines. It can cause intense itching, a red or purple rash, and swelling. However, it is not serious and usually goes away on its own.

If the reaction is severe, a person may require corticosteroids, but most people do not require medical attention.

If anyone develops signs of anaphylaxis or feels unwell after vaccination, they need to seek medical attention.